Illinois, 2013

Damaging Winds in Illinois, January 12, 2013

January 12, 2013 · NWS ILX · 3 events in 1 county or zone

Low pressure tracking from Texas into the Ohio River Valley triggered showers and thunderstorms across southeast Illinois during the afternoon and evening of January 12th. A few of the storms became severe in Lawrence County, producing wind gusts of between 70 and 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking from Texas into the Ohio River Valley triggered showers and thunderstorms across southeast Illinois during the afternoon and evening of January 12th. A few of the storms became severe in Lawrence County, producing wind gusts of between 70 and 80 mph. Some wind damage was reported across the county, particularly east of Lawrenceville toward the Wabash River. In addition, locally heavy rainfall of 2 to 3 inches caused minor flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 12, 8:53 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 12, 8:53 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
853 PM CST SAT JAN 12 2013

.DISCUSSION...
ISSUED 853 PM CST SAT JAN 12 2013

TRICKY PRECIPITATION TYPE FORECAST TONIGHT ACROSS MUCH OF
CENTRAL/SOUTHEAST ILLINOIS FOR THE REST OF THE NIGHT. SIGNS ARE
STARTING TO POINT TO MORE OF A FREEZING RAIN PROBLEM IN MUCH OF
THE FORECAST AREA. 00Z ILX SOUNDING...AS WELL AS 00Z NAM AND
LATEST RAP SOUNDINGS...SUGGEST A MORE SIGNIFICANT ELEVATED WARM
LAYER THAN WAS PREVIOUSLY ANTICIPATED. IN ADDITION...SURFACE
TEMPERATURES ARE FALLING TO 32 DEGREES OR COLDER A LITTLE QUICKER
AS WELL. THE SURFACE FREEZING LINE CURRENTLY RESIDES IN THE
VICINITY OF THE I-55 CORRIDOR.

THIS DIFFERENCE IN THERMAL PROFILE WILL REQUIRE A FEW TWEAKS TO
THE FORECAST. THE RISK FOR APPRECIABLE SLEET APPEARS TO HAVE FADED
AS IT LOOKS LIKE THE ELEVATED WARM SHOULD COOL QUICKLY WHEN IT
DOES SO...SIGNALING A RAPID CHANGE OVER FROM RAIN/FREEZING RAIN TO
SNOW. SO...PLAN TO REMOVE MOST MENTIONS OF SLEET. THE MORE
PRONOUNCED ELEVATED WARM LAYER AND MORE RAPID SURFACE COOLING HAS
RESULTED IN FREEZING RAIN FALLING FURTHER WEST THAN ANTICIPATED
AND WILL MAKE ADJUSTMENTS TO PUSH FREEZING RAIN WEST TO THE
ILLINOIS RIVER VALLEY. FINALLY...WILL HAVE TO PUSH THE CHANGE OVER
FROM RAIN TO FREEZING RAIN EAST A BIT MORE QUICKLY.

THERE IS SOME CONCERN WITH FREEZING RAIN BECOMING MORE OF A
PREDOMINANT WEATHER TYPE THAT MORE SIGNIFICANT ICING MAY BECOME A
THREAT. HOWEVER...FEEL THAT THE RAPID END OF THE HEAVIER
PRECIPITATION...BY SHORTLY AFTER MIDNIGHT...WILL PRECLUDE THE
NEED OF AN UPGRADE TO A WARNING. THIS THREAT WILL BE WATCHED
CLOSELY.

BAK
&&

.AVIATION...
ISSUED 557 PM CST SAT JAN 12 2013

A QUICK MOVING WEATHER DISTURBANCE WILL TRACK NORTHEAST ALONG THE
FRONTAL BOUNDARY THAT CLEARED THE CENTRAL ILLINOIS TERMINALS
EARLIER TODAY. THIS DISTURBANCE WILL SPREAD/CONTINUE TO SPREAD
PRECIPITATION INTO THE AREA THROUGH EARLY SUNDAY. THE HEAVIEST
PRECIPITATION SHOULD FALL THIS EVENING...WITH MOSTLY RAIN LIKELY
AT KCMI/KDEC...AND MORE OF A MIXED PRECIPITATION THREAT FOR
KSPI/KBMI/KPIA. EXPECT CONDITIONS TO RAPIDLY DEGRADE TO IFR OVER
THE NEXT FEW HOURS ONCE THE PRECIPITATION GETS MORE WIDESPREAD.
EXPECT CONDITIONS TO IMPROVE TO MVFR SUNDAY AS THE PRECIPITATION
TAPERS OFF AND DRIER AIR FILTERS INTO THE AREA.

BAK
&&

.PREV DISCUSSION...

QUICK MOVING WEATHER SYSTEM TO BRING A PERIOD OF FREEZING
RAIN...SLEET AND SNOW THIS EVENING/OVERNIGHT IN ALL AREAS BUT FAR
EAST CENTRAL AND SOUTHEAST IL WHERE HEAVY RAINFALL IS A THREAT.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

UPPER WAVE OF INTEREST BEGINNING TO EJECT NORTHEAST OUT OF THE BASE
OF THE TROF OVER THE SOUTHWEST PORTION OF THE COUNTRY WITH MODELS
ACCELERATING THE FEATURE NORTHEAST THRU THE LOWER GREAT LAKES BY
SUNDAY MORNING. THAT IS ABOUT THE ONLY SAVING GRACE WITH THE UPPER
WAVE IS THE FACT THAT IT WILL BE A QUICK MOVER...OTHERWISE WE WOULD
BE SEEING A LARGE AREA OF SIGNIFICANT ICING OVER PARTS OF CENTRAL IL
LATER TONIGHT. EVEN SO...THE NAM-WRF SOUNDINGS ARE SHOWING A MUCH
LARGER AND LONGER LASTING WARM LAYER (6-8 DEGREES DEPICTED ON THE
RAPID REFRESH MODEL AT SPI-BMI LATER THIS EVE) BETWEEN 800 AND 700 MB
THAN BEFORE...WHICH SUGGESTS THE POTENTIAL FOR LONGER DURATION OF
FREEZING RAIN AND SLEET...ESPECIALLY RIGHT UP THE I-55 CORRIDOR LATER
THIS EVENING WHERE A TENTH TO TWO TENTHS OF AN INCH MAY ACCUMULATE.
ONLY MITIGATING FACTORS WILL BE THE SPEED OF THE SYSTEM AND THAT WE
HAVE HAD A COUPLE OF DAYS WITH SURFACE TEMPS IN THE 50S...SO
INITIALLY...ROADWAYS WILL BE WET INTO THE EVENING BEFORE THE TRANSITION
OCCURS.

FURTHER WEST...ROUGHLY WEST OF THE ILLINOIS RIVER...SEEING SOME POTENTIAL
FOR SOME BRIEF MESOSCALE BANDING (NEGATIVE EPV OVER A PRONOUNCED BAND
OF FRONTOGENETICAL FORCING) OF THE PRECIP BEFORE WE LOSE OUR ICE CRYSTALS
AFTER 06Z WHICH WOULD ENHANCE THE SNOWFALL TOTALS. RIGHT NOW WE ARE
LOOKING AT 2-3 INCHES WEST OF THE ILLINOIS RIVER WITH LESSER AMOUNTS AS
YOU HEAD EAST AS SOUNDINGS INDICATE THE WARM LAYER ABOVE 800 MB HOLDS
IN PLACE UNTIL DAWN SUNDAY. BUT BY THEN...MOST FORECAST SOUNDINGS EVEN
INTO EASTERN ILLINOIS INDICATE THE LOSS OFF ICE CRYSTALS WHICH WOULD
SUGGEST THE THREAT FOR MORE FREEZING DRIZZLE OR FLURRIES...DEPENDING
ON HOW DEEP THE COLD LAYER IS IN THE LOWER LEVELS OF THE ATMOSPHERE.
A WINTER WEATHER ADVISORY WILL BE IN EFFECT STARTING EARLY THIS EVENING
WEST AND THEN ALONG THE I-57 CORRIDOR BY MIDNIGHT TO ADDRESS THE THREAT
FOR A COMBINATION OF SNOW...SLEET AND FREEZING RAIN.

ACROSS SOUTHEAST ILLINOIS...THE TRANSPORT OF MOISTURE NORTHWARD INTO
THE AREA AHEAD OF THE SYSTEM IS VERY IMPRESSIVE FOR THE SECOND WEEK
OF JANUARY WITH PRECIP WATER VALUES OF 1.50 INCHES. RAIN WITH ISOLD
THUNDERSTORMS WILL BRING AN ADDITIONAL 1-2 INCHES OF RAIN TO THE
WABASH...LITTLE WABASH AND EMBARRAS BASINS WHICH THREATENS TO BRING
THOSE BASINS TO FLOOD. AS A RESULT...WILL HAVE A FLOOD WATCH FOR OUR
FAR SOUTHEAST COUNTIES UNTIL NOON SUNDAY TO ADDRESS THE INCREASING
THREAT FOR MORE WIDESPREAD RIVER FLOODING.

AS THE WEATHER SYSTEM DEPARTS SUNDAY MORNING...LINGERING FLURRIES OR
FREEZING DRIZZLE WILL COME TO AN END. HOWEVER...MODELS INDICATE A
SECONDARY WAVE ASSOCIATED WITH A 250 MB SPEED MAX WILL PUT FAR EAST
CENTRAL AND ESPECIALLY SOUTHEAST IL IN THE RIGHT REAR QUAD OF THE
JET WHICH WILL ENHANCE THE UPWARD VERTICAL MOTION AND BRING ANOTHER
ROUND OF PRECIP SUNDAY AFTERNOON INTO EARLY EVENING. HAVE UPPED POPS
IN THAT AREA WITH FORECAST SOUNDINGS INDICATING A MESSY MIXTURE OF
SLEET...FREEZING RAIN AND SNOW FOR A BRIEF PERIOD BEFORE THE JET
SUPPORT SHIFTS AWAY FROM THE AREA BY 00Z MONDAY. AFTER THAT...QUIET
BUT COLDER WEATHER WILL PREVAIL THRU THE REMAINDER OF THE SHORT TERM
PERIOD WITH DAYTIME HIGHS IN THE 20S NORTH...TO THE LOW TO MID 30S
FAR SOUTHEAST WITH EARLY MORNING LOWS DIPPING INTO THE TEENS MOST
AREAS.

LONG TERM...WEDNESDAY THROUGH SATURDAY

COLD VORTEX OVER HUDSON BAY FORECAST BY MEDIUM RANGE MODELS TO
EVENTUALLY SHIFT SOUTH BRINGING A SURGE OF ARCTIC AIR INTO THE
GREAT LAKES REGION...BUT TIMING OF THAT OCCURRENCE IS HANDLED A
BIT DIFFERENTLY FROM WHAT WE SAW YESTERDAY WITH A SLOWER TRANSITION
TO THE COLDER PATTERN BY LATE NEXT WEEKEND.

WITH THE 500 MB UPPER LOW IN HUDSON BAY BEING THE DOMINANT WEATHER
FEATURE THIS PERIOD...MOST OF THE SIGNIFICANT WEATHER SYSTEMS WILL
TAKE A MORE SOUTHERLY TRACK WELL SOUTH OF OUR AREA DURING THIS
PERIOD WITH OUR WEATHER COMING FROM THE NORTHWEST. ANY SOUTHEAST
MOVING SHORTWAVE IN THIS FLOW PATTERN WILL BE WEAK AND MOISTURE
STARVED...AS A RESULT...WILL CONTINUE TO KEEP THE EXTENDED DRY
WITH A GRADUAL WARMING TREND AS WE HEAD INTO NEXT WEEK AS THE
CANADIAN UPPER LOW TEMPORARILY WOBBLES BACK TO THE NORTH BEFORE
HEADING SOUTH TOWARDS THE LOWER 48 JUST AFTER THIS FORECAST
PERIOD.

SHORT TERM...07
LONG TERM....SMITH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING FOR ILZ063-067-068-071>073.

WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR ILZ027>031-036-
037-040-041-047>050.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY
FOR ILZ044>046-054>056-061.

WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR ILZ038-042-043-
051>053.

&&
Hazardous weather outlook, Jan 12, 3:11 PM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CST SAT JAN 12 2013

ILZ027>031-036-037-040-041-047>050-131200-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
311 PM CST SAT JAN 12 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
NOON CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL HAVE RAIN CHANGING TO SLEET AND SNOW DURING
EARLY EVENING AND DIMINISH SUNDAY MORNING. A PERIOD OF LIGHT
FREEZING RAIN IS POSSIBLE TOO. BETWEEN 1 AND 3 INCHES OF SNOW
IS EXPECTED BY SUNDAY MORNING WITH THE HEAVIER AMOUNTS NORTHWEST
OF THE ILLINOIS RIVER. LIGHT ICE ACCUMULATIONS WILL ALSO BE
POSSIBLE ESPECIALLY SOUTHEAST OF THE ILLINOIS RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LIGHT MIX OF FREEZING DRIZZLE AND LIGHT SNOW WILL BE POSSIBLE
SUNDAY MORNING...BUT LITTLE ADDITIONAL ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042-043-051>053-131200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-SANGAMON-
311 PM CST SAT JAN 12 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL HAVE RAIN CHANGING TO FREEZING RAIN AND SLEET
DURING LATE THIS EVENING AND OVERNIGHT. SNOW WILL MIXING IN AFTER
MIDNIGHT AND DIMINISH DURING SUNDAY MORNING. BETWEEN ONE AND TWO
TENTHS OF ICE IS LIKELY OVERNIGHT WITH THE HEAVIER ICE AMOUNTS
ALONG I-55. UP TO 1 INCH OF SNOW IS POSSIBLE NORTHWEST OF I-55.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LIGHT MIX OF FREEZING DRIZZLE...LIGHT SNOW AND SLEET COULD LINGER
SUNDAY MORNING...BUT LITTLE ADDITIONAL ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>056-061-131200-
CHAMPAIGN-COLES-DOUGLAS-MOULTRIE-PIATT-SHELBY-VERMILION-
311 PM CST SAT JAN 12 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL HAVE RAIN CHANGING TO FREEZING RAIN AND SLEET
AFTER MIDNIGHT TONIGHT. LIGHT SNOW COULD MIX IN THE THE PRECIPITATION
SUNDAY MORNING BEFORE DIMINISHING. LIGHT ICE ACCUMULATIONS UP TO A
TENTH INCH IS POSSIBLE NORTHWEST OF I-70. LIGHT SLEET ACCUMULATIONS
ARE POSSIBLE OVER EAST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LIGHT MIX OF LIGHT FREEZING RAIN...SLEET AND LIGHT SNOW COULD
LINGER SUNDAY MORNING...BUT LITTLE ADDITIONAL ACCUMULATION IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ057-062-066-131200-
CUMBERLAND-EDGAR-EFFINGHAM-
311 PM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL HAVE RAIN AND ISOLATED THUNDERSTORMS WITH
HEAVY RAIN THROUGH TONIGHT. BETWEEN 1 AND 2 INCHES OF RAIN IS
LIKELY BY SUNDAY MORNING OVER SOUTHEAST ILLINOIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LIGHT MIX OF FREEZING RAIN AND SLEET IS POSSIBLE SUNDAY MORNING...
BUT LITTLE ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ063-067-068-071>073-131200-
CLARK-CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
311 PM CST SAT JAN 12 2013

...FLOOD WATCH IN EFFECT FROM 6 PM CST THIS EVENING THROUGH
SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING. HEAVY RAIN IS LIKELY...WITH 1.5 TO 2.5 INCHES OF RAIN
POSSIBLE AND THE HEAVIEST AMOUNTS AROUND LAWRENCEVILLE. LOCALIZED
FLOODING WILL BE POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RUNOFF FROM HEAVY RAINS THROUGH TONIGHT COULD LEAD TO LOW LYING
FLOODING SUNDAY MORNING. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

In the hours before

Local storm report, Jan 12, 9:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
912 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     SNOW             1 N ABINGDON            40.82N 90.40W
01/12/2013  M1.0 INCH        KNOX               IL   MESONET

            SWOP REPORT

&&

BAK
Local storm report, Jan 12, 10:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1013 PM CST SAT JAN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       EFFINGHAM               39.12N 88.55W
01/12/2013  M1.20 INCH       EFFINGHAM          IL   MESONET

            SWOP REPORT

&&

BAK

The radar

The Evansville,IN radar (KVWX), 53 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
January 12, 10:30 PM CST to 10:35 PM CST
Where
Lawrence County, 5 mi E of Lawrenceville
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.720, -87.577

Windows were blown out of a house.

Thunderstorm Wind, Lawrence

When
January 12, 10:32 PM CST to 10:37 PM CST
Where
Lawrence County, 2 mi ENE of Lawrenceville Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.781, -87.566

Strong winds damaged the roof and doors of a barn. An irrigation system was overturned, causing minor damage.

Thunderstorm Wind, Lawrence

When
January 12, 10:33 PM CST to 10:38 PM CST
Where
Lawrence County, Russellville
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.820, -87.530

A garage was severely damaged in Russellville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430477, 430480, 430478.